Translator Disclaimer
2015 Bayesian two-step estimation in differential equation models
Prithwish Bhaumik, Subhashis Ghosal
Electron. J. Statist. 9(2): 3124-3154 (2015). DOI: 10.1214/15-EJS1099

Abstract

Ordinary differential equations (ODEs) are used to model dynamic systems appearing in engineering, physics, biomedical sciences and many other fields. These equations contain an unknown vector of parameters of physical significance, say $\boldsymbol{\theta}$ which has to be estimated from the noisy data. Often there is no closed form analytic solution of the equations and hence we cannot use the usual non-linear least squares technique to estimate the unknown parameters. The two-step approach to solve this problem involves fitting the data nonparametrically and then estimating the parameter by minimizing the distance between the nonparametrically estimated derivative and the derivative suggested by the system of ODEs. The statistical aspects of this approach have been studied under the frequentist framework. We consider this two-step estimation under the Bayesian framework. The response variable is allowed to be multidimensional and the true mean function of it is not assumed to be in the model. We induce a prior on the regression function using a random series based on the B-spline basis functions. We establish the Bernstein-von Mises theorem for the posterior distribution of the parameter of interest. Interestingly, even though the posterior distribution of the regression function based on splines converges at a rate slower than $n^{-1/2}$, the parameter vector $\boldsymbol{\theta}$ is nevertheless estimated at $n^{-1/2}$ rate.

Citation

Download Citation

Prithwish Bhaumik. Subhashis Ghosal. "Bayesian two-step estimation in differential equation models." Electron. J. Statist. 9 (2) 3124 - 3154, 2015. https://doi.org/10.1214/15-EJS1099

Information

Received: 1 August 2014; Published: 2015
First available in Project Euclid: 25 January 2016

zbMATH: 1330.62273
MathSciNet: MR3453972
Digital Object Identifier: 10.1214/15-EJS1099

Subjects:
Primary: 62F15, 62G08, 62G20, 62J02

Rights: Copyright © 2015 The Institute of Mathematical Statistics and the Bernoulli Society

JOURNAL ARTICLE
31 PAGES


SHARE
Vol.9 • No. 2 • 2015
Back to Top